The Diabetes Forum Support Community For Diabetics Online banner
1 - 7 of 7 Posts

· Registered
Joined
·
7 Posts
Discussion Starter · #1 ·
Ok diabetic for 17 years, Take Insulin, Long and Short. 2 x 2 Metformin Tabs daily and Dulaglutide (Trulicity) weekly.
Morbidly obese. Been on the Trulicity 3 months, have had IBs for about ten years.

Even though I am on Imodium, my IBS has got steadily worse over the years and flared up badly about a month or two ago. For the last 3 years I live in my room, I have a large room with an ensuite, a good chair and TV.

I no longer interact with my family as our house is 25metres long and the living areas are at the opposite end to the bedroom and both bathrooms. My husband has retired so he makes the food and comes and joins me in the evenings. Whilst Imodium (Taken last 2+ years has cut frequency down) but has done nothing to change how quick I need to get to the loo. The bathroom is 5 metres away and I'd be lying if I said there werent any accidents.

Such is life. So we get this flare up and I decided to do a struct elimination diet of all foods and medications etc. As far as I can tell, there are 4 foods that are problematic and overwhelmingly, it is metformin which causes the IBS. I knew it was bad but its effect on me has got worse over time. So I cut it out and I have a whole new lease on life, I can go to appointments before 3pm and arent glued to the toilet and have a near normal ability to get to the loo on time. I am no longer trapped and isolated.

But even though the Dr said it wouldnt change things much and I should ditch the metformin. Its had a major effect - before HBA1C of 6.8, time in range 91%. Morning bloods (always high for me) between 7.7 and 9.1.

Now, waking up at 11.4 (as high as 13.2), taking about 40% more insulin (Close to 180u Humilin and 5 more units of Lantus on top of previous). After breakfast bloods have gone as high as 16 and despite about 100units of Humilin over a 4 to 5 hour period, it is still around 8 by the time I have my main meal. Time within range has dropped to 54% over 2 weeks and HBA1C has gone from 51 to 54.

So its a big mess. I am not eating much and the dulaglutide has helped me shift a few kilos.

Should I just suck it up on the metformin and stay isolated or is there something else I can take that may make a difference? I tried the Metformin at 1 dose twice daily and the effect was obvious within 24 hours.

Grateful for any suggestions.

Thanks

Nicola
 

· Administrator
Joined
·
2,737 Posts
Hi, Nicola.

I'm assuming the metformin was the ER (extended release) variety? If not, for some reason, I would think it would be worth trying that so it does not hit your digestive system so hard (a common effect for many who take it but it dissipates after a little while for most). However, apparently numbers of older people suffering IBS after years of metformin is A Thing: Metformin as a cause of late-onset chronic diarrhea - PubMed

With the usual disclaimer that we're not trained medical professionals, I can think of a couple of options you might investigate:

1) What does a typical day's carbohydrate intake looks like for you? If the standard diabetic diet in NZ is anything like the standard diabetic diet in the US, you're taking in a lot of carbs (like more than 120g a day). If so, one option to compensate for not taking metformin would be to give the other diabetes meds less to do by eating fewer carbohydrates. You may not have to go as far as ketogenic eating but that might bring your blood glucose levels closer to where they were.

2) There are other medications, including different kinds of insulin, that could be reallocated to manage especially the highs. Your best choice there, I think, is to approach your medical providers and tell them that you need/want more control over your blood glucose but that metformin is way down your list of preferred medications because of the effect it has on your IBS and lifestyle. After all, we're told to be active; that does not sound possible with your current state. Maybe that will get them to put on their thinking caps.

Thoughts? Suggestions from other participants?
 

· Super Moderator
Joined
·
10,694 Posts
First thoughts are there changes in diet that need to be made? Have we gone gluton free? Have you tried low FODMAP diet? Fiber - psyllium husks?

Discussions with a doctor should be a must, perhaps you need to see a couple of different specialist, an endocrinologist for the diabetes and a gastro, or perhaps a natural medicine doctor.

Discuss using Berberine with your doctor, it could help with both your IBS and BG. It could be a replacement for your metformin. Search berberine and IBS

Look into trying supplements, containing ginger, turmeric, peppermint oil, etc. There is a lot to find on the internet, but look for stuff with studies backing the findings in articles you read.
 
  • Like
Reactions: itissteve

· Registered
Joined
·
7 Posts
Discussion Starter · #4 ·
Thanks guys that's great. No I am not on extended release metformin (not usually prescribed here) but I may be able to get it and will try that. Cutting down carbs is always a good way to go and I can do that but its something about the waking glucose curve (stress hormone) that seems to react worse with the removal of metformin. Like the other day, I woke at 11.6 and began breakfast 3/4's an hour later and took another reading and it had risen to 12.4. Despite 50 units of Humilin at breakfast, I was up at over 16 2 hours later and then another 30, 11.5 after 4 hours.

Today I thought I'd go carb free on breakfast, was at 11.6 on waking. Had mushrooms, bacon and eggs and a drink with 2.5 carbs in. 50 Units and 2 hours later, I am at 12.4. So I think lower carb is always good but there is definitely some relationship between metformin and the stress hormone thing that occurs early morning.

As for Berberine, I will definitely look into that as I will with the different types of insulin. Sounds good. We have Pharmacy Advisors in GP clinics here and they are usually a lot more useful for telling you what to try so I have booked myself an appointment and will see if I can get some changes made.

Yes, I have done the full elimination diet and if anyone has IBS, it is definitely worth doing. I had done a few things over the years but was reluctant to really face it all down and discovered that I am lactose intolerant?? and 3 or 4 other things that were quite unexpected. Fortunately most fodmaps dont seem a problem for me. I had also suspected fatty food as I am minus a gallbladder but no, I was surprised to find that this wasnt a factor unless it was dripping with fat. Which ultimately led me to try eliminating my supplements and that's when I realised how extreme the metformin was.
significant
Funnily enough as the 5 cups of coffee a day proved to be another IBS trigger, my usual drink is now Tulsi tea with ginger and turmeric and whilst I miss the coffee, my stomach thanks me for it!

Thanks so much for advice, especially interested to see that Metformin is linked to late onset diarrohea. Would have been handy to know this 7 years ago LOL.
 

· Super Moderator
Joined
·
10,694 Posts
Please keep us posted. There may be other members that benefit from your findings.
 

· Registered
Joined
·
62 Posts
For a normal person. A temporary fix for the trots, is a banana. Or Cheese. Like an extra thin cheese pizza.

Might not work. Other than that. Injecting Insulin is, most of the time, not painful at all. Feels like a tight place on the skin. Just make sure to let the alcohol try, and avoid hitting a muscle. In comparison, sticking my finger hurts. in my experience Dexcom CGM also does not hurt to put on the sensor. Just a bit of pop on the skin.
 
1 - 7 of 7 Posts
Top